Alert archive / Missouri / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 166, NWS Springfield, MO
NWS Springfield, MO issued this severe thunderstorm warning at May 11, 2017, 12:19 PM CDT for Christian County, Greene County, Webster County, Missouri. It was in force for 26 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 11, 2017, 12:19 PM CDT (17:19 UTC)
- Expired
- May 11, 2017, 12:45 PM CDT
- In force
- 26 min
- Issued by
- NWS Springfield, MO
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Christian County, MO, Greene County, MO, Webster County, MO
The radar
The Springfield radar (KSGF), 36 km from the middle of the area, began a volume at 17:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 11, 12:30 PM CDT | HAIL 1 | Rogersville, MO | MULTIPLE SOCIAL MEDIA PICTURES OF HAIL TO THE SIZE OF QUARTERS IN AND NEAR ROGERSVILLE WITH THE 12:30 PM STORM. |
| May 11, 12:35 PM CDT | HAIL 0.88 | Rogersville, MO |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 11 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 5.3 hours before the alert went out and 71 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1011 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 74 m²/s²
- 0-3 km storm-relative helicity
- 46 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
244
WUUS53 KSGF 111719
SVRSGF
MOC043-077-225-111745-
/O.NEW.KSGF.SV.W.0166.170511T1719Z-170511T1745Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Springfield MO
1219 PM CDT THU MAY 11 2017
The National Weather Service in Springfield has issued a
* Severe Thunderstorm Warning for...
Southwestern Webster County in southwestern Missouri...
Northeastern Christian County in southwestern Missouri...
Southeastern Greene County in southwestern Missouri...
* Until 1245 PM CDT
* At 1219 PM CDT, a severe thunderstorm was located near Ozark,
moving east at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Public.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Ozark... Rogersville...
Fordland... Diggins...
Linden...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3710 9326 3728 9293 3707 9279 3707 9290
3705 9290 3701 9321
TIME...MOT...LOC 1719Z 249DEG 28KT 3706 9316
HAIL...1.00IN
WIND...60MPH
$$
FryeWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 11, 11:30 AM CDT, 49 minutes earlier.
Area forecast discussion, May 11, 11:30 AM CDT, 49 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
1130 AM CDT Thu May 11 2017
.MESOSCALE DISCUSSION...
Issued at 1111 AM CDT Thu May 11 2017
Mainly elevated storms ongoing late this morning across SW
Missouri and SE Kansas. This is likely due to a small wave moving
across the area ahead of the main low. These storms will mainly
produce large hail as they move northeast. The airmass is not as
unstable northeast of those storms so some weakening is possible
as they move toward Highway 65.
Clearing is taking place across northeast Oklahoma and far SW
missouri. This clearing will continue moving northeast behind the
current wave and will aid in strong destabilization this
afternoon. ML cape values are forecast to be around 2000j/kg by
mid to late afternoon across southern Missouri and SE Kansas. This
combined with about 50kts of effective shear will create a
environment ripe for supercells. RAP forecasts soundings and
hodographs support splitting supercells. Mid levels will be
cooling aloft as we head into the afternoon therefore large hail,
potentially greater than 2.00in diameter will be the main threats
along with damaging winds to 60 mph.
There are several boundaries laying out across the area. The main
front lies from the US Highway 54 corridor back into SE Kansas.
Other small scale boundaries also are further south. These will
come into play this afternoon as any storm that can remain on a
boundary would have the potential for a tornado. At this point the
tornado threat remains limited but we will continue to monitor
this potential.
High res models show the area mainly along and south of Interstate
44 most favored for these storms. Expect them to form in northeast
Oklahoma and Southeast Kansas after 18z and then move into the
area going into the late afternoon and evening hours. A 19Z
special balloon release should capture the environment well ahead
of these storms.
Not to be forgotten is the potiental for flash flooding. These
storms will produce very heavy rainfall rates and corfidi vectors
are mainly out of the west therefore expect storms to potentially
train along the front. This could lead to flash flooding and a
Flash Flood Watch has been issued lasting into the Overnight
hours.
&&
.SHORT TERM...(Today and tonight)
Issued at 210 AM CDT Thu May 11 2017
An upper level trough will track out of the Plains today and come
into phase with a northern stream trough swinging into the Great
Lakes. This system will interact with a front sagging southward
into the Ozarks to produce scattered to numerous showers and
thunderstorms today and tonight.
Expect early morning activity to diminish toward sunrise. While
additional development could occur at any time during the day
Thursday expect the bulk of redevelopment from mid afternoon into
this evening along the sagging front as it pushes into
southeastern Kansas and far southern Missouri.
There will be the potential for strong to a few severe storms this
afternoon and evening generally along and south of the Highway 60
corridor. This potential will be dependent on the extent of
destabilization that will occur. At this time mixed layer CAPE is
progged to be near 1500 J/KG along with ample deep layer sheer to
support strong updrafts across far southern Missouri. The primary
severe risk will be large hail and locally damaging winds.
Storm total rainfall amounts still expected to average in the one
half to one and a half inch range. Expect rainfall amounts to be
quite variable and locally higher amounts are possible.
.LONG TERM...(Friday through Wednesday)
Issued at 210 AM CDT Thu May 11 2017
The upper level trough and associated cold front will transition
to east Friday bringing an end to lingering showers in the
morning. Considerable cloud cover could linger much of the day
Friday and temperatures will be cooler.
Upper level ridging and southerly winds will return this weekend
resulting dry weather and a warming trend.
More unsettled weather will return during the middle and later
part of next week as a large upper level trough evolves out west.
&&
.AVIATION...(For the 12Z TAFS through 12Z Friday morning)
Issued at 615 AM CDT Thu May 11 2017
Pilot can expect MVFR ceilings at times as well as an increase in
the coverage of showers and thunderstorms by afternoon. Showers
and storms will become more widespread from mid afternoon into
this evening as front moves into the region. Prevailing MVFR
conditions will develop later today into tonight with IFR ceilings
possible later tonight.
&&
.SGF WATCHES/WARNINGS/ADVISORIES...
MO...Flash Flood Watch through late tonight for MOZ077-079>083-
088>098-101>106.
KS...Flash Flood Watch through late tonight for KSZ097-101.
&&
MESOSCALE...Burchfield
SHORT TERM...Foster
LONG TERM...Foster
AVIATION...FosterHazardous weather outlook, May 11, 7:48 AM CDT, 4 hours 31 minutes before
Hazardous Weather Outlook National Weather Service Springfield MO 748 AM CDT Thu May 11 2017 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-121300- Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon- St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas- Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton- Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone- Taney-Ozark-Oregon- 748 AM CDT Thu May 11 2017 This Hazardous Weather Outlook is for portions of the Missouri Ozarks and extreme southeast Kansas. .DAY ONE...Today and Tonight. Weather hazards expected... Elevated Hail risk. Elevated Thunderstorm wind damage risk. Elevated Flooding risk. Significant Lightning risk. DISCUSSION... Additional thunderstorm development will occur today especially this afternoon and evening. Strong to a few severe storms will impact far southern Missouri generally along and south of the Highway 60 corridor from mid afternoon into the evening. The primary risk with any severe storms that develop will be large hail to the size of ping pong balls and locally damaging wind gust to 60 mph. Locally heavy rainfall with additional amounts up to two inches could result in localized flooding mainly across far southern Missouri. The flooding risk needs to be closely monitored across far southern Missouri this afternoon and evening where training storms could heighten the flash flood risk. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. The chance of thunderstorms will return during the middle and later part of next week. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && More detailed information can be accessed at: http://www.weather.gov/sgf/sitrep This product in graphical format...along with other weather... hydrological and climate information...at http://www.weather.gov/sgf Foster
In the hours before
Local storm report, May 11, 10:59 AM CDT, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1059 AM CDT THU MAY 11 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1055 AM NON-TSTM WND GST 1 SSE PURDY 36.80N 93.91W
05/11/2017 E55 MPH BARRY MO PUBLIC
&&
FEHLocal storm report, May 11, 11:02 AM CDT, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1102 AM CDT THU MAY 11 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1055 AM TSTM WND GST 1 SSE PURDY 36.80N 93.91W
05/11/2017 E55 MPH BARRY MO PUBLIC
&&
FEHLocal storm report, May 11, 11:20 AM CDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1120 AM CDT THU MAY 11 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1117 AM HAIL 3 NNE MADRY 36.91N 93.70W
05/11/2017 E1.00 INCH BARRY MO PUBLIC
HAIL WAS COVERING THE GROUND.
&&
FEHSpecial weather statement, May 11, 12:13 PM CDT, 6 minutes before
Special Weather Statement National Weather Service Springfield MO 1213 PM CDT THU MAY 11 2017 MOZ090-091-095-096-111745- Douglas MO-Greene MO-Webster MO-Christian MO- 1213 PM CDT THU MAY 11 2017 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN WEBSTER... NORTHWESTERN DOUGLAS...NORTHEASTERN CHRISTIAN AND SOUTHEASTERN GREENE COUNTIES UNTIL 1245 PM CDT... At 1213 PM CDT, Doppler radar was tracking a strong thunderstorm over Ozark, moving east at 30 mph. Nickel size hail will be possible with this storm. Locations impacted include... Southeastern Springfield... Nixa... Ozark... Rogersville... Sparta... Fremont Hills... Fordland... Linden... Elkhead... Bruner... Dogwood... PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 3698 9327 3710 9332 3725 9292 3700 9278 TIME...MOT...LOC 1713Z 249DEG 28KT 3704 9321 Frye
Local storm report, May 11, 12:16 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1216 PM CDT THU MAY 11 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1216 PM HAIL 1 W OZARK 37.02N 93.23W
05/11/2017 E0.75 INCH CHRISTIAN MO PUBLIC
&&
FEHLocal storm report, May 11, 12:18 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1218 PM CDT THU MAY 11 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1217 PM HAIL 2 NNE OZARK 37.05N 93.20W
05/11/2017 E1.00 INCH CHRISTIAN MO PUBLIC
HAIL WAS COVERING THE GROUND.
&&
FEHThe office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 11, 12:09 AM CDT | Special Weather Statement | SGF | Greene | 51 min |
| May 11, 12:19 AM CDT | Severe Thunderstorm Warning | SGF | McDonald | 56 min |
| May 11, 12:22 AM CDT | Severe Thunderstorm Warning | SGF | Jasper, Newton | 53 min |
| May 11, 12:33 AM CDT | Special Weather Statement | SGF | Dallas | 42 min |
| May 11, 1:05 AM CDT | Special Weather Statement | SGF | Barry, Dade, Lawrence | 40 min |
| May 11, 8:53 AM CDT | Severe Thunderstorm Warning | SGF | McDonald, Newton | 28 min |
| May 11, 9:32 AM CDT | Special Weather Statement | SGF | Newton | 43 min |
| May 11, 10:11 AM CDT | Special Weather Statement | SGF | Newton | 49 min |
| May 11, 10:17 AM CDT | Severe Thunderstorm Warning | SGF | Newton | 28 min |
| May 11, 10:46 AM CDT | Flash Flood Watch | SGF | Barry, Barton, Christian, Dade, Dallas, Dent and 17 more | 13 hr |
| May 11, 11:06 AM CDT | Severe Thunderstorm Warning | SGF | Barry, Christian, Lawrence, Stone | 39 min |
| May 11, 12:13 PM CDT | Special Weather Statement | SGF | Christian | 32 min |
| May 11, 2:14 PM CDT | Severe Thunderstorm Warning | SGF | Newton | 46 min |
| May 11, 2:57 PM CDT | Severe Thunderstorm Warning | SGF | Newton | 21 min |
| May 11, 3:06 PM CDT | Severe Thunderstorm Warning | SGF | McDonald, Newton | 24 min |
| May 11, 3:08 PM CDT | Severe Thunderstorm Warning | SGF | Taney | 52 min |
| May 11, 3:09 PM CDT | Flash Flood Warning | SGF | Newton | 6 hr |
| May 11, 3:28 PM CDT | Severe Thunderstorm Warning | SGF | McDonald, Newton | 47 min |
| May 11, 3:31 PM CDT | Severe Thunderstorm Warning | SGF | Barry, Lawrence, Newton | 44 min |
| May 11, 3:54 PM CDT | Severe Thunderstorm Warning | SGF | Christian, Douglas, Taney | 51 min |
| May 11, 3:58 PM CDT | Flash Flood Warning | SGF | Barry, Lawrence | 6 hr |
| May 11, 4:11 PM CDT | Tornado Warning | SGF | Christian, Greene, Lawrence | 49 min |
| May 11, 4:26 PM CDT | Severe Thunderstorm Warning | SGF | Christian, Douglas, Webster, Wright | 45 min |
| May 11, 4:27 PM CDT | Severe Thunderstorm Warning | SGF | Christian, Greene, Stone | 63 min |
| May 11, 4:30 PM CDT | Tornado Warning | SGF | Christian, Greene, Stone | 32 min |
| May 11, 4:38 PM CDT | Severe Thunderstorm Warning | SGF | Oregon | 52 min |
| May 11, 5:21 PM CDT | Severe Thunderstorm Warning | SGF | Christian, Douglas, Greene, Webster, Wright | 54 min |
| May 11, 5:41 PM CDT | Areal Flood Advisory | SGF | Christian, Greene, Stone | 3 hr |
| May 11, 6:09 PM CDT | Severe Thunderstorm Warning | SGF | Texas | 41 min |
| May 11, 6:20 PM CDT | Severe Thunderstorm Warning | SGF | Howell, Oregon | 55 min |
| May 11, 6:40 PM CDT | Severe Thunderstorm Warning | SGF | Shannon | 44 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.